Friday, October 2, 2015

Days -5 and -4

Day -5
Wednesday night was a very long night! Because of the Cytoxin we had to change Raul's diaper every 2 hours, and if he hadn't peed a certain amount he had to get lasix. He also struggled a lot with nausea/gagging, and threw up a few times. He had high blood pressure at one point, so had to get a blood pressure medication. He also continued to have some fevers. In the morning he had been so sweaty overnight that his bed was completely soaked!

Thursday we were exhausted after getting very little sleep, but Raul was less nauseated most of the day. He got another dose of Fludarabine in the morning. While they did draw blood cultures, the doctors think his fevers may have been related to the chemo or other new medications he had started. He also often spikes fevers after bandage changes. We met with the BMT team and someone from pain management/palliative care.

In the afternoon we played Bingo through the hospital game show on the TV. After that Raul got visited by some music volunteers. He actually got pretty into it, and they all sang the ABCs and Wheels on The Bus together (his singing voice is the cutest!). Then they played music on a stereo and blew bubbles for him to pop.

In the late afternoon he took a 3.5 hour nap after fighting napping all day. When he woke up he was nauseated again, so we stopped his formula for a while and did his bandage change. We tried using a potassium permanganate wash this time, which is something other EB families have had success with. His medications for bandage changes are working pretty well these days, but he still screams in pain when any water/liquid touches his wounds.

Day -4
Today was a rough day. Raul got Fludarabine in the morning, and ATG this afternoon. ATG is not chemo, it is an immunosuppressive drug, but it can have pretty severe side effects. We were told that over 80% of patients have fever, rash, vomiting, or just feeling crummy. We have been stopping his tube feedings on and off since yesterday, but now today have had it off since mid-afternoon and he is still gagging a lot and has vomited up bile. He also has worsening diarrhea today.

He was up for a good chunk of time this morning, then took a two hour nap, then was up for two hours to see my mom and sister, asleep for two more hours, up for two more, and then back to sleep for the night. He feels pretty miserable, and other than one short chunk of time midday, he hasn't even wanted to play.

He has been running fevers for a few days, but it got higher tonight, so they are restarting his vancomycin. ATG often causes fevers, so it may just be from that, but they have to be cautious (so far all his blood cultures from the past few days have been negative, though!).

No comments:

Post a Comment